Quoted from http://online.wsj.com/article/SB10001424052702304791704577418551357240094.html
Osteoporosis Drugs Linked to Rare Fractures
By JONATHAN D. ROCKOFF
- Updated May 21, 2012, 6:53 p.m. ET
Widely used osteoporosis drugs such as Fosamax and Actonel significantly raise the risk of a rare but serious thigh fracture and that risk rises the longer patients take the medicines, a new study found.
Some women age 50 and older have been taking the drugs for years to prevent common hip, spine and wrist fractures caused by the bone-weakening disease osteoporosis. Yet a small number of these patients have broken a leg by such everyday actions as stepping off a curb, which has raised questions about whether the osteoporosis treatments were responsible.
The new study, published online Monday by the Archives of Internal Medicine, a publication of the American Medical Association, said it found such a link between the drugs and so-called atypical thigh fractures.
Researchers noted that studies support the overall benefits of these osteoporosis medicines to prevent fractures, even if the drugs are taken for only a few years. They also said this type of bone break is very rare. But they said the new findings add to evidence suggesting patients should reconsider taking the drugs after three to five years of use.
The drugs belong to a class of medicines called bisphosphonates. Last year, such drugs had $4.2 billion in U.S. sales, according to IMS Health, a data provider.
In 2010, the Food and Drug Administration announced that the labels of these drugs would contain a warning about the potential for the unusual thigh fractures. And last year, a panel of experts convened by the agency expressed concern about atypical fractures, though stopped short of recommending limits on use of the drugs.
[Article continues at original source]